June 1983

Hearing Loss and Erythromycin Pharmacokinetics in a Patient Receiving Hemodialysis

Author Affiliations

From the Departments of Pharmacy Practice (Ms Kroboth) and Internal Medicine (Ms Kroboth and Drs McNeil, Kreeger, Dominguez, and Rault), University of Pittsburgh.

Arch Intern Med. 1983;143(6):1263-1265. doi:10.1001/archinte.1983.00350060195035

• A left upper lobe pneumonia developed in a patient who was receiving hemodialysis; he was treated intravenously with 1 g of erythromycin lactobionate every six hours. After five doses, hearing loss was noted; this was later documented by audiogram. Erythromycin serum concentrations as high as 100 mg/L and a half-life more than three times longer than normal were observed. To our knowledge, this represents the first report of reversible hearing loss associated with elevated serum erythromycin concentrations and prolonged serum half-life.

(Arch Intern Med 1983;143:1263-1265)